Alert archive / Wisconsin / Flash Flood Watches in 2016
Flash Flood Watch 4, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood watch at Sep 24, 2016, 3:40 PM CDT for Marquette County, Sauk County, Wisconsin. It took effect at Sep 25, 2016, 4:00 AM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2016, 3:40 PM CDT (20:40 UTC)
- In effect from
- Sep 25, 2016, 4:00 AM CDT
- Expired
- Sep 25, 2016, 6:44 AM CDT
- In force
- 3 hr
- Issued by
- NWS Milwaukee, WI
- Flood severity
- None
Counties Marquette County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 117 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715 WGUS63 KMKX 242040 FFAMKX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 340 PM CDT SAT SEP 24 2016 ...MORE RAIN ON SUNDAY WITH FLOODING POSSIBLE... .SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TONIGHT THROUGH SUNDAY AS A COLD FRONT MOVES ACROSS THE REGION. HEAVY RAIN IS POSSIBLE. AROUND ONE HALF TO ONE INCH IS EXPECTED. GROUNDS ARE SATURATED FROM RECENT RAINS AND WILL BE UNABLE TO ABSORB MUCH MORE RAINFALL. EVEN A QUICK INCH OF RAIN WOULD CAUSE MORE RISES ON RIVERS AND STREAMS, ALONG WITH THE THREAT OF FLASH FLOODING. WIZ046-056-250445- /O.NEW.KMKX.FF.A.0004.160925T0900Z-160926T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARQUETTE-SAUK- INCLUDING THE CITIES OF...MONTELLO...WESTFIELD...OXFORD... NESHKORO...ENDEAVOR...BARABOO...REEDSBURG...PRAIRIE DU SAC... SAUK CITY 340 PM CDT SAT SEP 24 2016 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL WISCONSIN... INCLUDING THE FOLLOWING AREAS...MARQUETTE AND SAUK. * FROM LATE TONIGHT THROUGH SUNDAY EVENING * ANOTHER 1/2 TO 1 INCH OF RAIN, WITH SOME HIGHER AMOUNTS POSSIBLE * GROUNDS ARE ALREADY SATURATED AND CANNOT HANDLE MUCH MORE RAINFALL. ADDITIONAL RISES ARE POSSIBLE ON RIVERS AND STREAMS. MOTORISTS ARE URGED TO BE ALERT FOR WATER ON ROADWAYS AND TURN AROUND IF WATER IS SEEN CROSSING ANY ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ SM
3 follow-up statements
411 WGUS63 KMKX 250228 FFAMKX FLOOD WATCH NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 928 PM CDT SAT SEP 24 2016 ...MORE RAIN ON SUNDAY WITH FLOODING POSSIBLE... .SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY AS A COLD FRONT MOVES ACROSS THE REGION. HEAVY RAIN IS POSSIBLE. AROUND ONE HALF INCH OF RAIN IS EXPECTED BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE. GROUNDS ARE SATURATED FROM RECENT RAINS AND WILL BE UNABLE TO ABSORB MUCH MORE RAINFALL. EVEN A QUICK INCH OF RAIN WOULD CAUSE MORE RISES ON RIVERS AND STREAMS...ALONG WITH THE THREAT OF FLASH FLOODING. WIZ046-056-251030- /O.CON.KMKX.FF.A.0004.160925T0900Z-160926T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARQUETTE-SAUK- INCLUDING THE CITIES OF...MONTELLO...WESTFIELD...OXFORD... NESHKORO...ENDEAVOR...BARABOO...REEDSBURG...PRAIRIE DU SAC... SAUK CITY 928 PM CDT SAT SEP 24 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 AM CDT SUNDAY THROUGH SUNDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTH CENTRAL WISCONSIN...INCLUDING THE FOLLOWING AREAS...MARQUETTE AND SAUK. * FROM 4 AM CDT SUNDAY THROUGH SUNDAY EVENING. * ANOTHER 1/2 INCH OF RAIN...WITH SOME HIGHER AMOUNTS POSSIBLE. * GROUNDS ARE ALREADY SATURATED AND CANNOT HANDLE MUCH MORE RAINFALL. ADDITIONAL RISES ARE POSSIBLE ON RIVERS AND STREAMS. MOTORISTS ARE URGED TO BE ALERT FOR WATER ON ROADWAYS AND TURN AROUND IF WATER IS SEEN CROSSING ANY ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
670 WGUS63 KMKX 250831 FFAMKX FLOOD WATCH NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 331 AM CDT SUN SEP 25 2016 ...SHOWERS AND STORMS MAY RESULT IN ADDITIONAL FLOODING TODAY... .SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE SAUK AND MARQUETTE COUNTY AREAS LATER THIS MORNING THROUGH MID-AFTERNOON. IF THESE SHOWERS AND STORMS LINGER OR REPEATEDLY AFFECT THESE AREAS...THEN BRIEF HEAVY RAINFALL AND POSSIBLE FLOODING COULD OCCUR. IN GENERAL...BETWEEN ONE QUARTER AND ONE HALF INCH OF RAINFALL IS EXPECTED BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THE GROUND IS SATURATED FROM RECENT HEAVY RAINS AND WILL BE UNABLE TO ABSORB MUCH MORE RAINFALL. EVEN A QUICK INCH OF RAIN WOULD CAUSE MORE RISES ON RIVERS AND STREAMS...ALONG WITH THE THREAT OF FLASH FLOODING. WIZ046-056-251645- /O.CON.KMKX.FF.A.0004.160925T0900Z-160926T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARQUETTE-SAUK- INCLUDING THE CITIES OF...MONTELLO...WESTFIELD...OXFORD... NESHKORO...ENDEAVOR...BARABOO...REEDSBURG...PRAIRIE DU SAC... SAUK CITY 331 AM CDT SUN SEP 25 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTH CENTRAL WISCONSIN...INCLUDING THE FOLLOWING AREAS...MARQUETTE AND SAUK. * THROUGH THIS EVENING * BETWEEN ONE QUARTER AND ONE HALF INCH OF RAINFALL...WITH LOCALIZED HIGHER AMOUNTS POSSIBLE. * GROUNDS ARE ALREADY SATURATED AND CANNOT HANDLE MUCH MORE RAINFALL. ADDITIONAL RISES ARE POSSIBLE ON RIVERS AND STREAMS. MOTORISTS ARE URGED TO BE ALERT FOR WATER ON ROADWAYS AND TURN AROUND IF WATER IS SEEN CROSSING ANY ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ KAVINSKY
299 WGUS63 KMKX 251144 FFAMKX FLOOD WATCH NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 644 AM CDT SUN SEP 25 2016 ...THREAT FOR FLOODING RAINS DIMINISHING... .THE THREAT FOR SHOWERS AND THUNDERSTORMS PRODUCING ADDITIONAL FLOODING RAINS OVER MARQUETTE AND SAUK COUNTIES IS DIMINISHING. HENCE THE FLASH FLOOD WATCH IS BEING CANCELLED. WIZ046-056-251245- /O.CAN.KMKX.FF.A.0004.000000T0000Z-160926T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARQUETTE-SAUK- INCLUDING THE CITIES OF...MONTELLO...WESTFIELD...OXFORD... NESHKORO...ENDEAVOR...BARABOO...REEDSBURG...PRAIRIE DU SAC... SAUK CITY 644 AM CDT SUN SEP 25 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL WISCONSIN HAS BEEN CANCELLED. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MARQUETTE AND SAUK COUNTIES FROM MID-MORNING THROUGH MID-AFTERNOON. HOWEVER THE THREAT FOR RAINFALL PRODUCING ADDITIONAL FLASH FLOODING HAS DIMINISHED. $$ MBK
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood watch went out at Sep 24, 3:34 PM CDT, 6 minutes earlier.
Area forecast discussion, Sep 24, 3:34 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
334 PM CDT SAT SEP 24 2016
.TONIGHT AND SUNDAY...Forecast Confidence - Medium.
Mid level ridging will slide across the state tonight and surface
winds turn southeast behind high pressure over eastern Ontario.
Patchy fog is possible across southwest WI due to lingering low
level moisture. The pressure gradient will increase Sunday as low
pressure approaches from the west. Warm air advection kicks in
overnight on increasing southwest flow. This brings precip chances
early Sunday morning in the west. This forcing swings east late
morning along with weak shortwave activity so have chance pops
across the rest of the area with these features.
The surface cold front will move through during the afternoon.
Thunderstorms are likely with model consensus of MU CAPE around 500-
1000 J/KG over much of the region with 30 kts of shear. SPC has us
in a Marginal Risk for severe tstorms.
Heavy downpours will accompany the thunderstorms. Low level moisture
transport ramps up a bit during the late night and early morning
hours. PWs are expected to be up to 1.8 or more. As a precaution
have issued a Flash Flood Watch for Sauk and Marquette counties in
collaboration with neighboring offices. Even though rainfall amounts
will generally be roughly up to a half inch in these areas, they are
very sensitive to additional rainfall. Heavy downpours could bring
an 1 inch of rain in some areas.
.SUNDAY NIGHT AND MONDAY...Forecast Confidence Medium.
Showers and thunderstorms will be ongoing at start of period but
exiting to the east in the late evening with forcing along and ahead
of surface cold front and deep mid-level trough. Will only carry
slight chance PoPs after 06Z.
Cold advection on gusty west winds will bring low to mid 50s across
CWA by daybreak Monday. In spite of a vigorous vort max swinging
across in the morning, little moisture on forecast soundings to
produce precipitation. Slight warming from subsidence noted on
soundings at and above 800 mb limits instability even as 850 mb
thermal trough swings across the state during the day that drops 850
mb temps down to 3C to 4C by 00Z Tuesday. Will carry a
collaborative slight chance across the north closer to better mid-
level moisture on the ECMWF. Consensus highs in the low to mid 60s
look reasonable with some afternoon sun, especially in the southern
CWA, but gusty winds will make it feel cooler.
.MONDAY NIGHT THROUGH TUESDAY NIGHT...Forecast Confidence Medium.
All models keep area under mid-level cyclonic flow with periodic
weak vorticity maxima rotating through but still very little
moisture to work with. ECMWF does brush the eastern CWA Tuesday
evening with some QPF, and the GFS does the same in the far
northeast toward Wednesday morning with a short wave trough with a
bit more northerly wind versus northwest probably bringing some lake-
enhanced moisture into the far east. Will again limit slight chance
PoPs to the northeast half of CWA Tuesday night. Lows in the 40s
both nights with highs Tuesday in the low to mid 60s.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...Forecast Confidence
Medium.
Dry weather for the extended period as mid-level ridging and surface
high pressure build over the region. Only potential problem would be
the ECMWF "tear-dropping" a cut-off low over the mid-Atlantic states
Thursday that retrogrades back toward the Great Lakes for the
weekend, though it does hold the precipitation over mainly the
eastern Great Lakes. Will go with consensus dry forecast and
temperatures that will be at or slightly above normal.
&&
.AVIATION/00Z TAFS/...
VFR ceilings should continue to become more widespread late this
evening as mixing continues and drier air advects into southeast WI.
Have lower confidence in southwest WI where sub-VFR ceilings may
continue. MVFR or lower ceilings are likely to redevelop in southwest
and parts of south-central WI overnight where low level moisture
will linger. There is good model agreement showing VFR conditions
through Sunday morning in the east. Showers and thunderstorms are
expected on Sunday with reduced ceilings and vsbys but otherwise
VFR conditions are expected for Sunday.
&&
.MARINE...
Winds and waves are expected to remain below small craft advisory
levels through the night as winds shift southeast. Winds will
increase on Sunday. Winds and waves will reach small craft levels in
the northern Port Washington to Sheboygan marine zone and will be
near criteria for the other zones. Wind gusts will remain high
Sunday night through Monday as they shift to the west behind a
cold front. A small craft advisory will be needed for Monday and
likely Tuesday. Despite the cooler air moving in for early next
week, cloud depths will not be deep enough for lake effect showers
or water spouts, just some lake effect clouds.
&&
.MKX Watches/Warnings/Advisories...
WI...FLASH FLOOD WATCH from late tonight through Sunday evening for
WIZ046-056.
LM...SMALL CRAFT ADVISORY from noon to 7 PM CDT Sunday for LMZ643.
&&
TONIGHT/Sunday AND AVIATION/MARINE...Marquardt
Sunday NIGHT THROUGH Saturday...REMHazardous weather outlook, Sep 24, 4:03 AM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 403 AM CDT SAT SEP 24 2016 WIZ046-047-051-052-056>060-062>072-250915- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 403 AM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT TONIGHT ACROSS PARTS OF SOUTH CENTRAL WISCONSIN. SMALL HAIL MAY ACCOMPANY THE THUNDERSTORMS. RECENT HEAVY RAINFALL OVER CENTRAL WISCONSIN WILL RESULT IN MODERATE FLOODING ALONG THE BARABOO RIVER IN THE ROCK SPRINGS AREA AND MINOR FLOODING AROUND BARABOO. MINOR FLOODING IS ALSO EXPECTED ALONG THE WISCONSIN RIVER IN THE PORTAGE AREA. THE RIVER FLOODING WILL CONTINUE THROUGH EARLY NEXT WEEK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE LIKELY ON SUNDAY AS A COLD FRONT MOVES THROUGH WISCONSIN. THERE IS A MARGINAL RISK OF A SEVERE THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING WINDS...MAINLY IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. LMZ643>646-250915- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 403 AM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT EASTERLY WINDS WILL RESULT IN WAVES OF 3 TO 4 FEET THIS MORNING, WITH A FEW WAVES REACHING 5 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED ON SUNDAY AS SOUTH WINDS BECOME GUSTY AHEAD OF AN APPROACHING COLD FRONT. BEHIND THE FRONT, GUSTY NORTHWEST WINDS TO 30 KNOTS ARE EXPECTED LATER SUNDAY NIGHT AND MONDAY REQUIRING AN ADDITIONAL SMALL CRAFT ADVISORY. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY MORNING. THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON INTO THE EVENING AS A COLD FRONT MOVES THROUGH THE WESTERN GREAT LAKES. THERE IS A MARGINAL RISK FOR A SEVERE THUNDERSTORM. WWW.WEATHER.GOV/MKX MBK
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 3:26 PM CDT | Small Craft Advisory | MKX | 28 hr |
Nearby
Flash Flood Watches in Wisconsin, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.